Alert archive / Missouri / Flash Flood Warnings in 2020

Flash Flood Warning 92, NWS Paducah, KY

August 3, 2020Bollinger County, Missouri

NWS Paducah, KY issued this flash flood warning at Aug 3, 2020, 4:24 PM CDT for Bollinger County, Missouri. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 3, 2020, 4:24 PM CDT (21:24 UTC)
Expired
Aug 3, 2020, 6:34 PM CDT
In force
2 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

County Bollinger County, MO

The radar

The Paducah radar (KPAH), 115 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.4 hours before the alert went out and 333 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2020-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2020-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1282 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 3:00 PM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, Aug 3, 3:00 PM CDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
300 PM CDT Mon Aug 3 2020

.SHORT TERM...(Tonight through Wednesday night)
Issued at 300 PM CDT Mon Aug 3 2020

Been dealing with convection across parts of the area from the get-
go today. A weak surface front across the area coupled with a
shortwave embedded in a deep 500 mb trough moving through the
region, is aiding in scattered thunderstorm development, which will
continue for the rest of the afternoon. We will see coverage dwindle
after early this evening with dry conditions by later tonight.

Low level moisture will be slow to exit the area, so cloudy to
mostly cloudy skies expected for much of the evening. Expecting
moisture/clouds to gradually scatter out a bit by Tuesday morning
from west to east. However, moisture may linger on Tuesday afternoon
across parts of southeast Illinois, southwest Indiana and west
Kentucky, which may prompt a few isolated showers. Will leave PoPs
below mentionable right now (<15%) due to expected coverage and low
confidence of occurence.

Surface high pressure will slide southeast during the day on Tuesday
and become centered over central Illinois by 12Z Wednesday. As this
occurs, cooler and drier air will filter into the area. This cooler
airmass will be in place across the entire region for a few days,
giving us a brief respite from the warm and humid weather. 850mb
temperatures will drop into the 9-12C range which will definitely
help to bring us a taste of fall weather, especially at night, when
we expect lows Tuesday and Wednesday night to fall into the mid to
upper 50s. Highs on Tuesday and Wednesday will reach the upper 70s
to lower 80s.

.LONG TERM...(Thursday through Monday)
Issued at 300 PM CDT Mon Aug 3 2020

The extended period begins with a retreating trough in the Midwest
and a ridge in the Western Plains, maintaining northwesterly flow
aloft for the Quad State. A surface high in Michigan will continue
northeasterly flow for Southwest Indiana and Western Kentucky. West
of the Mississippi, far enough away from the high, surface flow will
begin to turn southerly. A small-scale disturbance will make for a
rainy Thursday night for western/central Missouri; however, as it
approaches the Quad State region, the drier environment will shut
down much of the convection. At this time, the forecast continues
with the slight chance PoPs Friday morning for Southeast Missouri.

Later in the day Friday, the high pressure in Michigan drifts
further east bringing a more southerly flow to the rest of the Quad
State. Dew points will trend upwards as Gulf moisture becomes more
prominent. The weekend will have a couple more upper-level
disturbances reach the Quad State in the northwesterly flow. The
first late Friday into Saturday has slight chance PoPs across the
area. Sunday and Monday, the storm track shifts slightly northeast
increasing chances for Southwest Indiana and Western Kentucky.

As the trough retreats and 500-mb heights increase late in the week,
temperatures and dew points will each trend up a few degrees each
day. Highs in the lower 80s Thursday will reach around 90 by Sunday.
Lows and dew points will trend from the lower 60s to the lower 70s
over the same period. Average temperatures for early August are near
90 for highs and upper 60s for lows.

&&

.AVIATION...
Issued at 300 PM CDT Mon Aug 3 2020

We will see scattered convection continuing for the rest of the
afternoon, before dissipating this evening. Heavy rainfall will
reduce vsbys and cigs down to at least MVFR but brief IFR
conditions or lower are certainly possible. There is a fairly
decent signal for some lower MVFR or maybe IFR cigs to develop
across portions of the region overnight, which may linger into
Tuesday morning.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...CW
LONG TERM...ATL
AVIATION...CW
Hazardous weather outlook, Aug 3, 3:03 PM CDT, 1 hour 21 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
303 PM CDT Mon Aug 3 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-041000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
303 PM CDT Mon Aug 3 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will continue for the rest of the
afternoon and into the early evening hours across the entire
area. Locally heavy rainfall and lightning will be the primary
hazards. Small hail and gusty winds up to 40 mph are possible with
the stronger storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a slight chance of thunderstorms Saturday and Sunday.
Lightning and heavy rain are the primary hazards that can be
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 3, 12:48 PM CDT, 3 hours 36 minutes before
Special Weather Statement
National Weather Service Paducah KY
1248 PM CDT Mon Aug 3 2020

ILZ076>078-031845-
Edwards IL-Wabash IL-Wayne IL-
1248 PM CDT Mon Aug 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WAYNE...WABASH AND
EDWARDS COUNTIES UNTIL 145 PM CDT...

At 1246 PM CDT, Doppler radar was tracking a line of strong
thunderstorms from Mount Erie to Wayne City moving east at 30 mph.

Winds up to 40 mph will be possible with these storms as they track
into Edwards and Wabash counties.

Locations impacted include...
Mount Carmel, Fairfield, Albion, Grayville, Lancaster, West Salem,
Allendale, Jeffersonville, Bellmont, Bone Gap, Keensburg, Browns,
Mount Erie and Golden Gate.

LAT...LON 3859 8815 3857 8815 3857 8768 3846 8776
      3845 8775 3836 8780 3834 8783 3827 8785
      3831 8787 3827 8791 3828 8792 3829 8791
      3830 8793 3824 8796 3826 8798 3826 8846
      3860 8841
TIME...MOT...LOC 1746Z 266DEG 27KT 3852 8822

16
Special weather statement, Aug 3, 3:08 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Paducah KY
308 PM CDT Mon Aug 3 2020

INZ081-087-032100-
Warrick IN-Gibson IN-
308 PM CDT Mon Aug 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WARRICK AND
SOUTHEASTERN GIBSON COUNTIES UNTIL 400 PM CDT...

At 307 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fort Branch, moving east southeast at 25 mph.

Half inch hail and winds up to 40 mph will be possible with this
storm.

Locations impacted include...
Chandler, Fort Branch, Haubstadt, Lynnville, Elberfeld, Somerville
and Mackey.

LAT...LON 3826 8732 3825 8732 3824 8730 3823 8730
      3823 8725 3821 8719 3801 8741 3809 8747
      3816 8747 3817 8754 3822 8759 3831 8747
TIME...MOT...LOC 2007Z 282DEG 21KT 3824 8750

16

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 1:48 AM CDTAreal Flood AdvisoryPAHHenderson3 hr
Aug 3, 4:40 AM CDTAreal Flood AdvisoryPAHHenderson3 hr
Aug 3, 4:51 PM CDTSpecial Weather StatementPAHDaviess, McLean39 min
Aug 3, 12:48 PM CDTSpecial Weather StatementPAHEdwards, Wabash, Wayne57 min
Aug 3, 12:55 PM CDTAreal Flood AdvisoryPAHWayne2 hr
Aug 3, 4:30 PM CDTSpecial Weather StatementPAHAlexander45 min
Aug 3, 4:36 PM CDTSevere Thunderstorm WarningPAHAlexander22 min
Aug 3, 5:11 PM CDTSpecial Weather StatementPAHUnion49 min
Aug 3, 5:45 PM CDTAreal Flood AdvisoryPAHUnion3 hr

Nearby

Flash Flood Warnings in Missouri, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.